Below is a list of the best Which antidepressant is right for me quiz public topics compiled and compiled by our team
1. You Feel Better Right Away, but It Doesn’t Last
Exactly how antidepressants work is still a mystery. The effects are thought to be related to changes in neurochemicals in your brain, such as serotonin, dopamine, and norepinephrine — changes that usually take 2 to 12 weeks to set in, with a peak at 6 to 8 weeks. So, if you feel different immediately after starting a depression treatment, it could be a placebo effect, says the board-certified psychiatrist Joseph Hullett, MD, the senior medical director of OptumHealth Behavioral Solutions in Minnesota.
Sometimes that placebo effect wears off, and the actual effect of the antidepressant kicks in. Other times, the placebo just wears off, and the intended effects of the antidepressant are never felt. In this second case, it isn’t that the medication stopped working — it’s that the medication (beyond the placebo effect) just didn’t work for you in the first place.
RELATED: 12 Surprising Facts About Depression
2. You Skipped a Dose — or Several
It’s a common situation — busy people often miss doses or take their medication at irregular intervals. The trouble is, not taking an antidepressant medication consistently can prevent it from working as well as it should — or prevent it from working at all, Dr. Hullett cautions. This can cause people to abandon what otherwise might be a very effective treatment.
3. You Can’t Sleep Well
“Antidepressants can make you feel more sleepy, less sleepy, and affect your libido and sex life, which can affect your sleep,” says Karen Lim, MD, a double board-certified psychiatrist in general and child and adolescent psychiatry at Prairie Health, a telepsychiatry platform based in California.
“Some people are also surprised to know that antidepressants can cause vivid dreams, myoclonus (sudden jerking of limbs especially at night and when tired), and, rarely, seizures,” Dr. Lim adds. She says the following tweaks to your bedtime routine can be enough to correct some of these issues:
- Try relaxation techniques, such as deep breathing.
- Exercise during the day rather than at night.
- Listen to calming sounds and music, or watch calming videos.
- Talk to your doctor about taking an over-the-counter sleep aid like melatonin.
RELATED: 8 Health Problems Linked to Not Getting Enough Sleep
4. Your Mood Is Still Low After a Few Months
“You should see some improvement within three months of starting an antidepressant,” explains Zinia Thomas, MD, a psychiatrist based in St. Louis. “If you have been on an adequate dose of a depression medication for three months and you don’t get results, it’s probably time to try something new.”
5. You Feel More Energetic — but Still Feel Blue
“If you feel more physical energy after starting an antidepressant, but you still have depression, that’s good and bad news,” says Gabriela Cora, MD, a psychiatrist in Miami. “It means the depression medication is starting to work, but not in the right way.” Increased physical energy combined with depression is a bad combination that can make you act out or increase your risk of suicide, she explains. “So, report these symptoms to your doctor right away,” urges Dr. Cora.
RELATED: 8 Depression Symptoms You Shouldn’t Ignore
6. You’re Experiencing Unpleasant Side Effects
Deciding which depression medication is best for you often comes down to side effects, says Hullett. If you gain weight or have sexual problems on one antidepressant, for example, you may want to switch to one without those side effects, he advises.
7. You Show Symptoms of Serotonin Syndrome
Although antidepressants are meant to help you feel better, in some cases an antidepressant may combine with other medications you are taking or foods you are eating and lead to serotonin syndrome, an uncommon condition involving an overabundance of serotonin in the body, the Cleveland Clinic states.
Symptoms to watch out for, Lim says, include fever, aches, shakes, sweats, fatigue, irritability, a bad headache, confusion, agitation, restlessness, dizziness, difficulty seeing or walking, muscle twitching, muscle tension, or jaw clenching.
Typically, serotonin syndrome happens within days or weeks of starting an antidepressant or after a dose increase, says Lim. The most common factors that affect your risk of serotonin syndrome, per the Cleveland Clinic, are:
- Too much of one medication that affects your serotonin levels
- Multiple medications that affect your serotonin levels at the same time
8. Your Antidepressant Doesn’t Pack the Same Punch
“If you’ve been on an antidepressant for a long time, your body may develop a tolerance,” notes Hullett. As a result, a medication that once worked well at quelling your sadness, anxiety, and other symptom no longer has that power. Sometimes, Hullett says, increasing the dose under supervision by your doctor may help. “If you’ve been taking 10 milligrams (mg) of Prozac (fluoxetine), for example, your physician may increase the dose to 20 mg,” he says. In other cases, trying a different medication or treatment is helpful.
9. Your Depression Worsens
“If your depression symptoms get worse as soon as you start taking an antidepressant, or they get better and then very suddenly get worse, it’s a sign that the depression medication isn’t working properly, and you should see your healthcare professional right away,” Hullett says. Specific warning signs to watch for include feeling agitated or restless, pacing or constant movement, hand wringing, or feeling generally out of control.
10. Your Mood Has Improved, but You’re Still Not Yourself
If you experience some relief on an antidepressant, but it’s not the relief you hoped for, it may be time to try something new, Dr. Thomas says. Options include another depression medication or the addition of counseling, psychotherapy, mood-boosting cardio exercise, or light therapy to your treatment regimen. The combination of medication and other mood-brightening treatments can speed your recovery and reduce your overall time on antidepressants, she says.
11. Your Mood or Energy Improves — but Too Much
“Depression medications can sometimes cause mood swings, especially in people who have a tendency toward bipolar disorder — depression and mania,” Hullett says. If you feel unusually elated or you become very terse with your spouse, feel noticeably more irritable, or have an uncharacteristic bout of road rage, you probably need to change your antidepressant, he advises.
RELATED: 9 Different Types of Depression
12. Your Depression Is Gone
If you’ve been taking an antidepressant for at least six months and you’ve achieved remission, it’s important to slowly taper off your depression medications with the help of your physician. “Antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs), can produce physical symptoms of withdrawal if you stop taking them suddenly,” he says. “So, you need to reduce the dosage of depression medication slowly, usually over a few weeks.”
You may experience some depressive symptoms when discontinuing antidepressants, but this does not mean the depression is returning. Unfortunately, some people stay on their antidepressants longer than needed because the symptoms of discontinuing SSRIs can be mistaken for signs of returning depression.
Work with your doctor to distinguish between the two. You may need to go even slower than a few weeks when tapering off your antidepressant to prevent these withdrawal symptoms.
The Bottom Line
While taking an antidepressant can be very helpful for managing depression, you might not find the right one for you on the first try.
If your medication isn’t meeting your expectations, don’t give up. Consider talking to a doctor who specializes in treating mood disorders if you aren’t already seeing one. And be on the lookout for any worrisome symptoms while you’re taking any antidepressant, Lim advises. Manic episodes, serotonin syndrome, and seizures, for example, need to be evaluated by a doctor ASAP.
Additional reporting by Michelle Pugle.